Journal of the Mathematical Society of Japan

On the 2-part of the class numbers of cyclotomic fields of prime power conductors

Humio ICHIMURA and Shoichi NAKAJIMA

Full-text: Open access

Abstract

Let p be an odd prime number and ℓ a prime number with ℓ ≠ p. Let Kn = Qpn+1) be the pn+1-st cyclotomic field. Let hn and hn- be the class number and the relative class number of Kn, respectively. When ℓ = 2, we give an explicit bound mp depending on p such that the ratio hn-/hn-1- is odd for all n > mp. When ℓ ≥ 3, we also give a corresponding result on the ℓ-part of the relative class number of Kn+). As an application, we show that when p ≤ 509, the ratio hn/h0 is odd for all n ≥ 1.

Article information

Source
J. Math. Soc. Japan, Volume 64, Number 1 (2012), 317-342.

Dates
First available in Project Euclid: 26 January 2012

Permanent link to this document
https://projecteuclid.org/euclid.jmsj/1327586985

Digital Object Identifier
doi:10.2969/jmsj/06410317

Mathematical Reviews number (MathSciNet)
MR2879747

Zentralblatt MATH identifier
1247.11136

Subjects
Primary: 11R18: Cyclotomic extensions 11R23: Iwasawa theory

Keywords
cyclotomic field Zp-extension parity of class number

Citation

ICHIMURA, Humio; NAKAJIMA, Shoichi. On the 2-part of the class numbers of cyclotomic fields of prime power conductors. J. Math. Soc. Japan 64 (2012), no. 1, 317--342. doi:10.2969/jmsj/06410317. https://projecteuclid.org/euclid.jmsj/1327586985


Export citation

References

  • J. Buhler, C. Pomerance and L. Robertson, Heuristics for class numbers of prime-power real cyclotomic fields, Fields Inst. Commun., 41 (1994), 149–157.
  • P. Cornacchia and C. Greither, Fitting ideals of class groups of real fields with prime power conductor, J. Number Theory, 73 (1998), 459–471.
  • E. Friedman and J. W. Sands, On the $\ell$-adic Iwasawa $\la$-invariant in a $p$-extension, (With an appendix by Lawrence C. Washington), Math. Comp., 64 (1995), 1659–1674.
  • R. Greenberg, On $p$-adic $L$-functions and cyclotomic fields, II, Nagoya Math. J., 67 (1977), 139–158.
  • H. Hasse, Über die Klassenzahl abelscher Zahlkörper, Springer-Verlag, Berlin, 1985.
  • K. Horie, Ideal class groups of the Iwasawa-theoretical extensions over the rational field, J. London Math. Soc., 66 (2002), 257–275.
  • K. Horie, The ideal class group of the basic $\Z_p$-extension over an imaginary quadratic field, Tohoku Math. J., 57 (2005), 375–394.
  • K. Horie, Triviality in ideal class groups of Iwasawa-theoretical abelian number fields, J. Math. Soc. Japan, 57 (2005), 827–857.
  • K. Horie, Certain primary components of the ideal class group of the $\Z_p$-extension over the rationals, Tohoku Math. J., 59 (2007), 259–291.
  • K. Horie, Primary components of the ideal class group of an Iwasawa-theoretical abelian number field, J. Math. Soc. Japan, 59 (2007), 811–824.
  • K. Horie and M. Horie, The narrow class groups of the $\Z_{17}$- and $\Z_{19}$-extensions over the rational field, Abh. Math. Sem. Univ. Hamburg, 80 (2010), 47–57.
  • H. Ichimura, On the parity of the class number of the $7^n$th cyclotomic field, Math. Slovaca, 59 (2009), 357–364.
  • H. Ichimura and S. Nakajima, On the $2$-part of the ideal class group of the cyclotomic $\Z_p$-extension over the rationals, Abh. Math. Sem. Univ. Hamburg, 80 (2010), 175–182.
  • K. Iwasawa, A note on ideal class groups, Nagoya Math. J., 27 (1966), 239–247.
  • L. V. Kuz'min, A formula for the class number of real abelian fields, Izv. Math., 60 (1996), 695–761.
  • H. W. Leopoldt, Über Einheitengruppe und Klassenzahl reeller abelscher Zahlkörper, Abh. Deutsch. Acad. Wiss. Berlin Kl. Math. Nat., 1953, 2, Academie-Verlag, Berlin, 1954.
  • Maplesoft, http://www.maplesoft.com/products/maple/index.aspx.
  • W. Narkiewicz, Elementary and Analytic Theory of Algebraic Numbers (3rd ed.), Springer-Verlag, Berlin, 2004.
  • R. Schoof, Minus class groups of the field of $\ell$th roots of unity, Math. Comp., 67 (1998), 1225–1245.
  • W. Sinnott, On the Stickelberger ideal and the circular units of an abelian field, Invent. Math., 62 (1980), 181–234.
  • T. Tsuji, Semi-local units modulo cyclotomic units, J. Number Theory, 78 (1999), 1–26.
  • L. C. Washington, Class numbers and $\Z_p$-extensions, Math. Ann., 214 (1975), 177–193.
  • L. C. Washington, The non-$p$-part of the class number in a cyclotomic $\Z_p$-extension, Invent. Math., 49 (1978), 87–97.
  • L. C. Washington, Introduction to Cyclotomic Fields (2nd ed.), Springer-Verlag, New York, 1997.